Oct 16, 2006
Any reassurance would be helpful. I was taking Combivir(since 98') along with Viread and Sustiva. Last Cd4 count of 485(lowest if has been) and Viral Load of under 50ml/copie(so undectable there). I startd to show early signs of fat loss in my cheeks and want to avoid any further progression so after much study and questions I have switch to "Atripla" since there is some debate that Combivir can lead to fat loss in face. I know it will probably take 2 yrs for anything to show improvement but was that a good choice? Also--should I choose to have filler injections or fat trasplant----which is better? I am concerned of disfigurement from Cosmetic Surgery and living in Louisian I don't know of any VERY GOOD Cosmetic Surgeon so I am very worried. Any insight would be greatly appreciated.
| Response from Dr. Frascino
Actually there really isn't any debate about Combivir and lipoatrophy (fat loss). The AZT component in Combivir is a thymidine analogue and it definitely can (although does not always) cause lipoatrophy. Consequently, if this was a concern for you, yes, you made a very reasonable choice in switching to Atripla (efavirenz, emtricitabina and tenofovir, none of which are thymidine analogues).
Regarding treatment of facial lipoatrophy, fat-transplant injections do not last very long. I would advise one of the facial fillers. So far only Sculptra (New Fill) is available and approved in the U.S. I used this product and have been very happy with the results. However, you'll need to find a plastic surgeon in your area who knows how to inject the product correctly in order to get the best results. I suggest you visit The Body's new (well, relatively new) Lipoatrophy Resource Center. It can be accessed on The Body's homepage under Quick Links. I contributed a live podcast to this resource center and there is much useful information to be found there.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.